Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Missoula, MT

August 26, 20247 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 26, 2024, 10:39 AM MDT for 7 counties in Montana. It took effect at Aug 27, 2024, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2024, 10:39 AM MDT (16:39 UTC)
In effect from
Aug 27, 2024, 1:00 PM MDT
Expired
Aug 27, 2024, 9:00 PM MDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS85 KMSO 261639
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1039 AM MDT Mon Aug 26 2024

MTZ110-111-271645-
/O.NEW.KMSO.FW.W.0005.240827T1900Z-240828T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
1039 AM MDT Mon Aug 26 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT TUESDAY...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: Strong winds and humidity below 20 percent will affect
  much of southwest Montana Tuesday afternoon and evening.

* Winds: 20-25 mph with gusts 30-40 mph along the Continental
  Divide south of Wisdom. Winds 15-20 mph with gusts 25-35 mph at
  the lower elevations.

* Minimum humidities: 15-20 percent.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 3:02 AM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, Aug 26, 3:02 AM MDT, 7 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
302 AM MDT Mon Aug 26 2024

.DISCUSSION...Beyond some late afternoon haze from area wild
fires, Monday will be a spectacular late summer day. Expect near
seasonable temperatures, bountiful sunshine, and light winds.

Change comes on Tuesday as winds quickly ramp up from the west. A
mostly dry cold front will push across the region late afternoon
and winds will gust 25 to 35 mph widespread, while higher terrain
has a 30-40% chance of wind gusts in excess of 35 mph, especially
in the Glacier Park Region. Please exercise caution if you have
plans taking you out on area lakes. Additionally, the potential
for a fire weather warning in some regions, especially the
Beaverhead-Deerlodge National Forest, are increasing. Exercise
extreme caution with open flames Tuesday afternoon.

Behind this cold front will be the seasons coolest temperatures
yet. Wednesday morning there remains a small chance, 20% or less,
for a dusting of snow in Glacier National Park, mainly Logan Pass
and higher.

Thursday morning there is a 40% chance of a frost for valleys of
northwest MT, excluding Flathead and Mission, and valleys south
and east of Missoula. Along the Continental Divide and higher
valleys of north-central Idaho will have pockets of temperatures
at or just below 32F.

&&

.AVIATION...Mainly VFR conditions with light winds will be
experienced at area terminals today. The exception will be haze
and eventually smoke at KHRF from local wild fires. Visibility
will likely remain 6 miles or greater until 27/0200z at KHRF, then
may degrade to 5SM throughout the evening and overnight period.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.